Michigan, 2012

Damaging Winds in Michigan, May 27, 2012

May 27, 2012 · NWS DTX · 7 events in 2 counties and zones

A severe thunderstorm developed over Saginaw county and then moved into Tuscola county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm developed over Saginaw county and then moved into Tuscola county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 27, 5:00 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, May 27, 5:00 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
600 AM EDT SUN MAY 27 2012

.AVIATION...

//DISCUSSION...

ELEVATED THUNDERSTORMS HAVE DEVELOPED OVER THE TRI CITIES REGION
THIS MORNING. THE FIRING OF THE CONVECTION HAS COINCIDED WITH THE
ARRIVAL OF THE LEAD EDGE OF DECAYED CONVECTION...PER WATER VAPOR
IMAGERY. ACROSS FAR SOUTHERN LOWER MICHIGAN...CONDITIONS ARE CAPPED
WITH VERY WARM MIDLEVEL AIR JUST OFF OF THE SURFACE. THIS CAPPING
HAS CAUSED CONVECTION TO ESSENTIALLY DRY UP OVER THE GRAND RAPIDS
VICINITY THIS PAST HOUR. SINCE THE WARM FRONT IS FORECASTED TO
MIGRATE NORTHWARD THIS MORNING NOT EXPECTING ANY ACTIVITY TO IMPACT
THE TAF SITES SOUTH OF KFNT. THE PRIMARY THREAT WITH THE
THUNDERSTORMS IMPACTING THE TRI CITIES IS VERY HEAVY RAINFALL DUE TO
HIGH RAINFALL RATES AND LOCALIZED TRAINING OF CELLS. AS THE RIDGE
BUILDS INTO THE REGION THIS AFTERNOON...THE THREAT FOR PRECIPITATION
IS EXPECTED TO DIMINISH.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN THUNDERSTORM POTENTIAL TODAY.

* LOW CONFIDENCE IN CEILING BELOW 5000 FEET LATER THIS MORNING.

&&

.PREV DISCUSSION...ISSUED 352 AM EDT SUN MAY 27 2012

SHORT TERM...TODAY AND TONIGHT

THE FIRST ISSUE FOR THE TODAY AND TONIGHT PERIOD WILL AGAIN BE
TRENDS/THE MIGRATION OF A WARM FRONTAL BOUNDARY INTO AND THROUGH
SOUTHEASTERN MICHIGAN. WHAT HAS MADE THE FORECAST SO DIFFICULT THE
PAST FEW DAYS IS THE SLABBED NATURE (IN THE VERTICAL) OF THE WARM
FRONT/BAROCLINIC ZONE DRAPED ACROSS THE UPPER MIDWEST. THIS ALLOWS
FOR LITTLE TO NO UNDERSTANDING IN MIXING DEPTHS WHICH CAN LEAD TO
FORECAST BUSTS ON DAYTIME TEMPERATURES. TYPICALLY...THESE WARM FRONT
BOUNDARIES GET THEIR ACT TOGETHER AND CONGEAL AFTER A DIURNAL
HEATING CYCLE OR TWO..THIS ONE JUST DOES NOT WANT TO DO IT. HARD TO
DEFINITIVELY SAY WHAT IS GOING ON HERE...BUT IT APPEARS THAT
SOUTHEASTERN MICHIGAN HAS REMAINED JUST OUT OF REACH TO THE
PRIOR/EPISODIC LOW LEVEL JETLETS THAT HAVE BEEN FORMING. COULD JUST
BE A CONSEQUENCE OF THE VERY SLUGGISH/SLOW MOVING POTENTIAL
VORTICITY ANOMALY OVER THE INTERMOUNTAIN WEST.

QUITE THE ACTIVE FRONT UNDERWAY FROM PORTIONS OF WISCONSIN CLEAR
BACK INTO THE WESTERN DAKOTAS. A WIDESPREAD COVERAGE OF
THUNDERSTORMS HAVE DEVELOPED NOCTURNALLY ALONG THE LEAD PUSH OF DEEP
MOISTURE TRANSPORT WITHIN A HIGH MOISTURE RIBBON OF 850 MB THETA E.
TO COMMENT HERE FROM A THETA E PERSPECTIVE...THERE IS ALOT GOING ON
IN THE WARM SECTOR...SOME EVOLUTION FROM SMALLER SCALE PROCESSES
THAT ONE DOES NOT SEE VERY OFTEN. IT GOES WITHOUT SAYING...BUT
FORECAST CONFIDENCE IS ON THE LOW END OF THE SPECTRUM. MODELS ARE
SUGGESTING THE SAME AMOUNT OF MOISTURE QUALITY THAT IS PROVIDING FOR
THE SHOWER AND THUNDERSTORMS OUT WEST DOES NOT EXTEND INTO LOWER
MICHIGAN. THIS IS LIKELY THE REASON FOR THE RELATIVELY QUIET WEATHER
SEEN HERE OVER LOWER MICHIGAN THIS MORNING.

RECENT MODEL DATA HAS SUGGESTED...INCLUDING MEMBERS OF THE 27.00Z
SUITE...THAT CONVECTION WOULD HAVE DEVELOPED OVER PORTIONS OF IA/IL
THIS PAST EVENING. THIS HAS NOT OCCURRED. THE 00Z KILX/KDVN RAOBS ARE
VERY IMPRESSIVE WITH THE AMOUNT OF 825-650 MB CAPPING...LIKELY THE
SQUASHING AGENT. THIS HAS CONSEQUENCES ON THE FORECAST FOR
SOUTHEASTERN MICHIGAN AS THE MODELS WERE SUGGESTING THAT DEVELOPED
CLOUDS AND PRECIPITATION WOULD IMPACT SOUTHEASTERN MICHIGAN THROUGHOUT
THE MORNING HOURS. THIS IS NOW SERIOUSLY IN DOUBT AND HAVE BACKED
POPS DOWN TO A MID CHANCE...ARCING ACROSS THE CENTRAL SECTIONS OF
THE CWA. WILL NEED TO MONITOR THE EVOLUTION OF THE ELEVATED
CONVECTION NEAR SHEBOYGAN WI AS IT IS TRAVELING SOUTHEAST...IN
AGREEMENT WITH THE DIRECTION OF THE CORFIDI VECTORS. NOT SEEING ANY
BEHAVIOR OR SIGNS THIS STORM WILL UPSCALE GROW INTO A MCS SO FOR NOW
WILL NOT DRAMATICALLY SWING THE FORECAST.

THE CHANCE POPS WILL MIGRATE NORTHWARD THROUGHOUT THE DAY...ALIGNING
ALONG AND AHEAD OF THE LIFTING 950MB THETA E GRADIENT/WARM FRONT.
THIS BOUNDARY WILL BE LOCATED OVER PORTIONS OF LENAWEE/MONROE COUNTY
AT 12Z...SHIAWASSEE CO TO LAKE ST CLAIR AT 15Z...BAY CO TO PORT
HURON AT 18Z...CLEARING THE THUMB AROUND 21Z. THE ONLY REAL SHOT AT
ANY STRONG THUNDERSTORM ACTIVITY MAY COME THIS AFTERNOON ACROSS
PORTIONS OF THE THUMB. THE 12Z SPC WRF-NMM RUN IS SUGGESTIVE THAT
ROBUST-VIGOROUS ELEVATED CONVECTION MAY INITIATE ALONG OR DIVE
SOUTHEAST ALONG THE 950MB WARM FRONT. NO SEVERE WEATHER IS
ANTICIPATED.

THE BIG DECISION POINT IS ON DAYTIME HIGHS TODAY GIVEN RECENT
PERFORMANCE. SIDING WITH LESS CLOUDS/PRECIPITATION FOR THIS MORNING
LEADS THE THINKING TO MORE INSOLATION AND A PROGRESSIVE WARM FRONTAL
MOVEMENT FOR THIS AFTERNOON. THUS...WILL EXHIBIT PATIENCE AND SIDE
WITH THE INHERITED FORECAST INSTEAD OF POTENTIALLY OVERCORRECTING
AND GOING WITH THE COOLER MOS VALUES. ANOTHER TOUGH DECISION. HIGHS
TODAY ARE EXPECTED TO REACH/EXCEED 90 DEGREES ACROSS THE SOUTHERN
HALF OF THE CWA...MIDDLE TO UPPER 80S NORTH.

TONIGHT...MODELS ARE IN GOOD AGREEMENT THE ATMOSPHERE WILL BE CAPPED
IN THE 850-650 MB LAYER. THE FORECASTED 800MB TEMPERATURE TONIGHT IS
AN IMPRESSIVE 19C. THE HIGH CONVECTIVE INHIBITION ALONG WITH THE
UPPER LEVEL RIDGE AXIS DIRECTLY OVER SOUTHEASTERN MICHIGAN IS
EXPECTED TO KEEP CONDITIONS DRY TONIGHT.

LONG TERM...MONDAY THROUGH SATURDAY

HIGH AMPLITUDE UPPER LEVEL PATTERN WILL BEGIN TO BREAK DOWN THROUGH
THE EARLY WEEK PERIOD...AS STRONG HEIGHT FALLS ANCHORING AN EJECTING
MID LEVEL LOW WILL DIG INTO THE PREDOMINATE UPPER RIDGE PARKED
ACROSS THE EASTERN CONUS. UPPER RIDGE AXIS DRAPED ACROSS SOUTHEAST
MICHIGAN AT 12Z MONDAY WILL SHIFT EAST THROUGH THE DAY...EFFECTIVELY
ESTABLISHING A DEEP SOUTHWEST FLOW FOR THE MEMORIAL HOLIDAY. PATCHES
OF ALTO CUMULUS MAY EXIST AT THE TOP OF THE RESIDENT/STOUT ELEVATED
MIXED LAYER...BUT OTHERWISE SOUNDINGS/X-SECTIONS POINT TO SEEING
QUITE A BIT OF SUN.  GIVEN PROGGED 800 MB TEMPS OF 15-17C...THIS
CONTINUES TO SUPPORT WIDESPREAD HIGHS AROUND 90/LOWER 90S.

DESPITE A GENERAL TREND OF LOWERING HEIGHTS WITH TIME AND AT LEAST
MODERATE LOW LEVEL DESTABILIZATION (MLCAPE CLIMBING INTO THE 1500-
1800 J/KG RANGE)...THE MID LEVEL THERMAL PROFILE STILL APPEARS WARM
ENOUGH TO ADEQUATELY CAP THE ENVIRONMENT THROUGH AT LEAST 21Z.
BEYOND THIS POINT...STILL SOME UNCERTAINTY YET IN DETAILING THE
POTENTIAL CONVECTIVE EVOLUTION (BOTH UPSTREAM AND/OR OVERHEAD) AND
TIMING.  00Z NAM CONTINUES TO DEPICT A PRE-FRONTAL TROUGH FEATURE
THAT WILL EMERGE IN THE LEE OF LAKE MICHIGAN LATE MONDAY...SHIFTING
THIS BOUNDARY THROUGH SOUTHEAST MICHIGAN IN THE 21-02Z WINDOW.
CERTAINLY A PLAUSIBLE SCENARIO GIVEN THE PRESSURE/THERMAL
PATTERN...WHICH WOULD PROVIDE A LEGITIMATE ANCHOR FOR CONVECTIVE
GROWTH DURING THIS TIME.  A RELATIVELY STRONG/UNIDIRECTIONAL
BACKGROUND WIND PROFILE CARRYING UPWARDS OF 40 KNOTS OF DEEP LAYER
SHEAR WOULD BE MORE THAN SUFFICIENT TOWARD SUSTAINING ORGANIZED
UPDRAFTS GIVEN THE RESIDENT INSTABILITY.  ADDITIONAL DEVELOPMENT
WILL LINK WITH THE APPROACHING COLD FRONT MONDAY NIGHT.  NAM MAY BE
DISPLAYING A BIAS IN DEVELOPING A RATHER ROBUST/ATTENDANT LOW LEVEL
JET STRUCTURE...BUT CANNOT DISCOUNT THE IDEA THAT SOME FORM OF
INCREASING CONVERGENCE CONTRIBUTES TO A MORE WIDESPREAD CONVECTIVE
EPISODE WITH HEAVY RAINFALL/TRAINING CELLS BECOMING A CONCERN FOR A
TIME OVERNIGHT.

COLD FRONT CLEARS THE AREA BY LATE MORNING TUESDAY...LEAVING A
WELL-MIXED WESTERLY FLOW AND WEAK COLD/DRY AIR ADVECTION FOR THE
LATTER HALF OF THE DAY.  THE INITIAL DOWNWARD THERMAL ADJUSTMENT
WILL ONLY BE NOTEWORTHY AS A RESULT OF THE WARMTH NOTED THE PREVIOUS
DAY...WITH THE MIXING/HEATING ADEQUATELY COUNTERING THE ADVECTIVE
PROCESS.  HIGHS OF UPPER 70S TO LOWER 80S LOOK ATTAINABLE TUESDAY.
MID LEVEL TROUGH AXIS WILL PIVOT ACROSS LOWER MICHIGAN ON
WEDNESDAY.  WHILE THE HEART OF THE MID LEVEL COLD POOL /-18C AT
500 MB/ WILL SPIN THROUGH NORTHERN LOWER MI...A GENERAL INCREASE IN
MID LEVEL LAPSE RATES ARRIVING COINCIDENT WITH PEAK HEATING MAY
PROMOTE A BRIEF INCREASE IN SHOWER DEVELOPMENT LATE WEDNESDAY...
HIGHER COVERAGE FAVORING NORTHERN/EASTERN AREAS.  LINGERING
TROUGHINESS WILL LIMIT THE TEMPERATURE RESPONSE THROUGH THE LATTER
HALF OF THE WEEK...READINGS GENERALLY AT/BELOW NORMAL TO BEGIN THE
MONTH OF JUNE.

MARINE...

A WARM FRONT WILL MOVE NORTH OF LAKE HURON BY TONIGHT. THIS WILL
OCCUR AS LOW PRESSURE TAKES POSITION OVER NORTHERN MINNESOTA. THE
RESULT WILL BE UNSETTLED MARINE CONDITIONS DUE TO VARYING AMOUNTS OF
SHOWER AND THUNDERSTORM ACTIVITY BUT WITH MARINE CONDITIONS
OTHERWISE BEING FAVORABLE IN TERMS OF WIND AND WAVES. THE LOW
PRESSURE SYSTEM IS THEN EXPECTED TO MOVE FROM NORTHERN MINNESOTA
THROUGH NORTHERN ONTARIO MONDAY AND MONDAY NIGHT AND PULL A COLD
FRONT THROUGH THE REGION. THIS FRONT WILL PROVIDE THE BEST POTENTIAL
FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....CB
SHORT TERM...CB
LONG TERM....MR
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 27, 3:06 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
406 AM EDT SUN MAY 27 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-280815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
406 AM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A WARM FRONT LIFTS
ACROSS SOUTHEAST MICHIGAN. THE POTENTIAL DOES EXIST FOR AN
ISOLATED STORM TO APPROACH SEVERE LIMITS...MAINLY ACROSS THE
THUMB. HOWEVER... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL
HAIL AND HEAVY DOWNPOURS. STORMS WILL TRACK TO THE EAST AT 40 MPH.

HOT AND HUMID CONDITIONS WILL ACCOMPANY THE PASSAGE OF THE WARM
FRONT...SENDING DAYTIME HIGH TEMPERATURES NEAR 90 DEGREES TODAY.
THIS WILL RESULT IN HEAT INDICES OF MID 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM LATE MONDAY INTO
MONDAY NIGHT IN ADVANCE OF A COLD FRONT. THE POTENTIAL DOES EXIST
FOR THESE THUNDERSTORMS TO BECOME SEVERE.

HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY...WITH HEAT
INDICES AGAIN IN THE MIDDLE TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-280815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
406 AM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A WARM FRONT LIFTS
ACROSS SOUTHEAST MICHIGAN. THE POTENTIAL DOES EXIST FOR AN
ISOLATED STORM TO APPROACH SEVERE LIMITS...MAINLY ACROSS THE
THUMB. HOWEVER... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL
HAIL AND HEAVY DOWNPOURS. STORMS WILL TRACK TO THE EAST AT 40 MPH.

HOT AND HUMID CONDITIONS WILL ACCOMPANY THE PASSAGE OF THE WARM
FRONT...SENDING DAYTIME HIGH TEMPERATURES NEAR 90 DEGREES TODAY.
THIS WILL RESULT IN HEAT INDICES OF MID 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM LATE MONDAY INTO
MONDAY NIGHT IN ADVANCE OF A COLD FRONT. THE POTENTIAL DOES EXIST
FOR THESE THUNDERSTORMS TO BECOME SEVERE.

HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY...WITH HEAT
INDICES AGAIN IN THE MIDDLE TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 27, 4:53 AM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
553 AM EDT SUN MAY 27 2012

MIZ047-048-053-271230-
MIDLAND-BAY-SAGINAW-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW
553 AM EDT SUN MAY 27 2012

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE TRI-
CITIES REGION THIS MORNING. THIS PRECIPITATION WILL CONTAIN VERY
HEAVY DOWNPOURS AT TIMES. RAINFALL ACCUMULATION FROM ONE TO ONE
AND A HALF INCHES WILL BE POSSIBLE IN LESS THAN AN HOUR WITHIN THE
HEAVIEST BANDS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL. THIS PRECIPITATION WILL PERSIST THROUGH
MID MORNING BEFORE GRADUALLY DIMINISHING IN INTENSITY AND
COVERAGE.

MR
Special weather statement, May 27, 6:24 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
724 AM EDT SUN MAY 27 2012

MIZ047-271200-
MIDLAND-
724 AM EDT SUN MAY 27 2012

...SPECIAL WEATHER STATEMENT...

AT 718 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEAST MIDLAND COUNTY...MOVING
EAST AT 20 MPH.

THIS STORM WILL BRING HEAVY RAINFALL.  RAINFALL AMOUNTS UP TO 2
INCHES WILL BE POSSIBLE IN LESS THAN AN HOUR AS THIS STORM MOVES
THROUGH.  IN ADDITION...PEA SIZE HAIL AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  POSEYVILLE BY 735 AM EDT...
  LAPORTE BY 740 AM EDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, May 27, 8:11 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
911 AM EDT SUN MAY 27 2012

MIZ047-048-053-271430-
BAY-MIDLAND-SAGINAW-
911 AM EDT SUN MAY 27 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTH OF
PINCONNING TO 47 MILES WEST OF COLEMAN...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...WINDS GREATER NEAR 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS...ARE LIKELY WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  EDENVILLE AND COLEMAN BY 935 AM EDT...
  SANFORD AND PINCONNING BY 950 AM EDT...
  PLEASANT VALLEY AND MIDLAND BY 1000 AM EDT...
  KAWKAWLIN AND AUBURN BY 1010 AM EDT...
  FREELAND BY 1015 AM EDT...
  MERRILL AND ESSEXVILLE BY 1020 AM EDT...
  MUNGER AND SAGINAW BY 1030 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BT
Special weather statement, May 27, 8:59 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
959 AM EDT SUN MAY 27 2012

MIZ047-048-053-054-271500-
BAY-MIDLAND-SAGINAW-TUSCOLA-
959 AM EDT SUN MAY 27 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 955 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST
OF PINCONNING TO AUBURN TO 17 MILES SOUTHWEST OF COLEMAN. ADDITIONAL
STORMS EXTENDED EASTWARD INTO NORTHERN TUSCOLA COUNTY...ALL MOVING
EAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS NEAR 45 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PLEASANT VALLEY BY 1005 AM EDT...
  ESSEXVILLE AND BAY CITY BY 1010 AM EDT...
  FREELAND BY 1015 AM EDT...
  QUANICASSEE AND MUNGER BY 1020 AM EDT...
  MARION SPRINGS AND ZILWAUKEE BY 1025 AM EDT...
  FAIRGROVE AND AKRON BY 1030 AM EDT...
  ST. CHARLES AND OAKLEY BY 1035 AM EDT...

THE ADDITIONAL STORMS AFFECTING NORTHERN TUSCOLA COUNTY WILL MOVE
BETWEEN FAIRGROVE...CARO...AND CASS CITY.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BT

The radar

The Detroit radar (KDTX), 87 km away, was scanning. The volume nearest the first event began at 14:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
May 27, 9:12 AM EST
Where
Saginaw County, 2.89 mi NW of Buena Vista
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
43.430, -83.860

Thunderstorm Wind, Saginaw

When
May 27, 9:15 AM EST
Where
Saginaw County, 2.04 mi NW of Mershon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.470, -83.980

A large tree was blown down.

Thunderstorm Wind, Saginaw

When
May 27, 9:19 AM EST
Where
Saginaw County, 1.5 mi W of Mershon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.450, -83.980

Several 2 inch diameter trees blown down.

Thunderstorm Wind, Saginaw

When
May 27, 9:30 AM EST
Where
Saginaw County, 1.5 mi E of Arthur
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.450, -83.750

Trees reported blown down.

Thunderstorm Wind, Saginaw

When
May 27, 9:32 AM EST
Where
Saginaw County, Chesaning
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.180, -84.120

Multiple trees down on roads, causing road closures.

Thunderstorm Wind, Saginaw

When
May 27, 9:34 AM EST
Where
Saginaw County, 2.04 mi SE of Arthur
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.430, -83.750

Trees and power lines reported down.

Thunderstorm Wind, Tuscola

When
May 27, 9:40 AM EST
Where
Tuscola County, 1.38 mi N of Juniata
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.370, -83.470

Twelve inch diameter tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379311, 379313, 379318, 379314, 379315, 379316, 379317.